Alert archive / Arizona / Areal Flood Warnings in 2021
Areal Flood Warning 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this areal flood warning at Jul 23, 2021, 11:21 AM MST for Gila County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 11:21 AM MST (18:21 UTC)
- Expired
- Jul 23, 2021, 5:30 PM MST
- In force
- 6 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 65 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098
WGUS45 KFGZ 231821
FLWFGZ
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Flagstaff AZ
1121 AM MST Fri Jul 23 2021
AZC007-240030-
/O.NEW.KFGZ.FA.W.0002.210723T1821Z-210724T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1121 AM MST Fri Jul 23 2021
The National Weather Service in Flagstaff has issued a
* Flood Warning for...
Gila County in east central Arizona...
* Until 530 PM MST Friday.
* At 1118 AM MST, Stream gauges on Tonto Creek indicate high flows
that will result in flooding of low water crossings. Between 1 and
3 inches of rain have fallen. Additional rain is possible through
the day.
* Some locations that will experience flooding include...
mainly rural areas of Gila County along Tonto Creek
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
&&
LAT...LON 3394 11134 3398 11132 3400 11130 3402 11130
3405 11130 3409 11129 3409 11127 3403 11127
3399 11127 3394 11129 3391 11129
$$
JJ1 follow-up statement
492
WGUS85 KFGZ 240027
FLSFGZ
Flood Statement
National Weather Service Flagstaff AZ
527 PM MST Fri Jul 23 2021
AZC007-240037-
/O.EXP.KFGZ.FA.W.0002.000000T0000Z-210724T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
527 PM MST Fri Jul 23 2021
...FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR GILA
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat along Tonto Creek near Gisela and Jakes Corner. Please heed
any road closures and avoid any flooded low water crossings.
LAT...LON 3394 11134 3398 11132 3400 11130 3402 11130
3405 11130 3409 11129 3409 11127 3403 11127
3399 11127 3394 11129 3391 11129
$$
McCollumWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 8:42 AM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 23, 8:42 AM MST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 842 AM MST Fri Jul 23 2021 .SYNOPSIS...Continuous rounds of scattered to numerous showers and thunderstorms can be expected today and throughout this weekend. There is a persistent threat of flash flooding through this weekend with severe thunderstorms possible this afternoon. && .UPDATE...An area of showers and thunderstorms, mainly south and east of Flagstaff, left over from overnight activity is continuing to push southward this morning. Areas of embedded heavy rainfall will be possible with this activity. More widespread activity develops this afternoon and into the overnight, with a significant threat for flash flooding. Previous forecast handles this well, with only minor updates to PoP grids this morning for current radar trends. && .PREV DISCUSSION /149 AM MST/...The story of the next two days will be periods of widespread showers and thunderstorms producing heavy rainfall. There is a significant threat of flash flooding from today through Saturday, and possibly Sunday. A Flash Flood Watch remains in effect until late Saturday evening for that prolonged threat of flash flooding. Severe thunderstorms are also possible later this afternoon into the overnight hours. Embedded convection in a widespread stratiform deck is spreading southward as enhanced dynamics from a weak disturbance has supported overnight convection, especially in east-central and northeastern Arizona. Rainfall rates of 2-3"/hr overnight will taper off before sunrise. The result of this heavy rain has been flooding of poor drainages and flash flooding in normally dry washes. Another weak disturbance will initiate a second round of widespread showers and thunderstorms from mid-afternoon into this evening. Upper air forecast soundings show a persistently saturated profile. Wind shear associated with an approaching inverted trough could produce severe thunderstorms, inter-mixed with the heavy rainfall leading to more flash flooding. That inverted trough is progged to then support another large complex of showers and embedded convection from Friday evening into Saturday morning. The main message is to expect flash flooding in normally dry washes and flooding in poor drainage areas to end out this week. Hail and wind damage from severe thunderstorms is also possible later today. Significant flash flooding is again possible into Saturday as an already saturated ground is favored to produce enhanced runoff. The synoptic setup on Sunday is trending wetter, but confidence in the placement of the back edge of the inverted trough is keeping confidence lower as to the location of the heaviest rainfall. Scattered thunderstorm coverage remains in the forecast for next week, but a bit less than what is expected over the next few days, as moisture remains over northern Arizona. && .AVIATION...For the 18Z package...Scattered to numerous showers and thunderstorms can be expected over the next 24 hrs. MVFR ceilings and MVFR/IFR visibilities are possible in the heaviest rainfall. Expect gusty winds near thunderstorms, but otherwise light winds. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There is a significant flash flood potential through Saturday night. Scattered to numerous showers and thunderstorms are expected through Sunday with storms continuing each night. Widespread wetting rains are likely with embedded areas of heavy rain. Storm coverage will begin to decrease starting Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday evening FOR AZZ006>008- 011>018-037-038-040. && PUBLIC...Humphreys/NL AVIATION...Humphreys FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 23, 10:10 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 7 SW MARBLE CANYON 36.74N 111.72W
07/22/2021 COCONINO AZ PUBLIC
FLASH FLOODING REPORTED IN SOAP CREEK AND
JACKASS CANYONS, AND OTHER AREA SLOT
CANYONS.
&&
BAKLocal storm report, Jul 23, 10:13 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1013 AM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM FLASH FLOOD 1 NW LEES FERRY 36.87N 111.59W
07/23/2021 COCONINO AZ PUBLIC
PARIA RIVER ROSE 3.3 FEET IN 15 MINUTES, TO
8.88 FEET AT 5:15 AM MST. CREST LIKELY
FLOWED DOWN PARIA CANYON FROM LATE LAST
NIGHT THROUGH THIS MORNING.
&&
BAKLocal storm report, Jul 23, 10:27 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1027 AM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 1 NNE FORT DEFIANCE 35.76N 109.06W
07/21/2021 APACHE AZ PUBLIC
SOCIAL MEDIA POST OF ROAD FLOODING IN FORT
DEFIANCE.
&&
BAKLocal storm report, Jul 23, 11:12 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1112 AM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 2 WSW PAYSON 34.24N 111.35W
07/23/2021 GILA AZ PUBLIC
OVERFLOWING DRAINAGE THAT PUSHED OVER A FOOT
OF WATER AND BOULDERS INTO THE ROAD TO MAKE
IT IMPASSABLE.
&&
MDLocal storm report, Jul 23, 11:16 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1116 AM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLASH FLOOD 1 SSW PAYSON 34.23N 111.34W
07/23/2021 GILA AZ PUBLIC
FLOWING WATER ACROSS ROAD DUE TO OVERFLOWING
DRAINAGE.
&&
MDLocal storm report, Jul 23, 11:19 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1119 AM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD STAR VALLEY 34.25N 111.25W
07/23/2021 GILA AZ PUBLIC
FLOODED ROADWAY DUE TO OVERFLOWING DRAINAGE.
&&
MDThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:01 PM MST | Areal Flood Warning | FGZ | Navajo | 5 min |
| Jul 22, 7:06 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 22, 8:08 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Jul 22, 10:06 PM MST | Flash Flood Warning | FGZ | Apache, Gila, Navajo | 4 hr |
| Jul 23, 12:57 AM MST | Flash Flood Warning | FGZ | Gila | 4 hr |
| Jul 23, 1:50 AM MST | Areal Flood Advisory | FGZ | Coconino, Gila, Yavapai | 3 hr |
| Jul 23, 4:07 AM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 23, 11:38 AM MST | Special Weather Statement | FGZ | Coconino | 37 min |
| Jul 23, 12:07 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 4 hr |
| Jul 23, 12:14 PM MST | Special Weather Statement | FGZ | Coconino | 46 min |
| Jul 23, 12:19 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Jul 23, 12:51 PM MST | Flash Flood Warning | FGZ | Coconino | 114 min |
| Jul 23, 1:17 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 23, 1:31 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Jul 23, 2:12 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Jul 23, 2:24 PM MST | Special Weather Statement | FGZ | Yavapai | 36 min |
| Jul 23, 2:59 PM MST | Flash Flood Warning | FGZ | Coconino | 7 hr |
| Jul 23, 3:26 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 23, 3:43 PM MST | Special Weather Statement | FGZ | Navajo | 47 min |
| Jul 23, 4:01 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 23, 4:28 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
Nearby
Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.